A patient was found to have acute promyelocytic leukemia and was started on all-trans-retinoic acid (ATRA). He was also noted to incidentally have bilateral papilledema and MR imaging demonstrated multiple stigmata suggestive of chronically elevated intracranial pressure and an underlying component of idiopathic intracranial hypertension. He was started on acetazolamide however worsened in tandem with intracranial hemorrhage from possible intracranial leukemia, raising the concern for leukemic infiltration of his optic nerves as well. He ultimately improved clinically, however the diagnostic dilemma regarding the etiology of his papilledema made it difficult to prognosticate and affected management. His ATRA was discontinued, and he was evaluated outpatient until he was lost to follow-up. This case highlights the diagnostic dilemma that can come alongside bilateral papilledema and discusses the implications of Vitamin A in ophthalmology.
Presentation Date: 09/01/2022
Issue Date: 09/09/2022